Oklahoma, 2015

Flash Flooding and Hail in Oklahoma, June 12 to 13, 2015

June 12 to 13, 2015 · NWS OUN · 3 events in 2 counties and zones

A cold front moved across the Southern Plains, stalling in northwest Oklahoma, resulting in heavy rainfall and Flash Flooding across Western and Central Oklahoma during the afternoon through evening of the 12th through the early morning hours on the 13th, along with a few severe thunderstorms across Northwest Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A cold front moved across the Southern Plains, stalling in northwest Oklahoma, resulting in heavy rainfall and Flash Flooding across Western and Central Oklahoma during the afternoon through evening of the 12th through the early morning hours on the 13th, along with a few severe thunderstorms across Northwest Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 12, 1:51 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 12, 1:51 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
251 PM CDT FRI JUN 12 2015

.DISCUSSION...
AT 230 PM...A STALLED FRONT EXTENDED APPROXIMATELY FROM STILLWATER
TO THE ANTELOPE HILLS AREA NORTH OF CHEYENNE. AN OUTFLOW BOUNDARY
EXTENDED SLIGHTLY SOUTH OF THE FRONT IN WESTERN OKLAHOMA...AND AN
OLD OUTFLOW BOUNDARY HAD JUST ABOUT WASHED OUT COMPLETELY OVER
SOUTHEAST OKLAHOMA. MEANWHILE...AN UPPER-LEVEL WAVE WAS MOVING
NORTHEAST ACROSS THE SOUTHEAST PART OF COLORADO.

THE COMBINATION OF THESE FEATURES POINTS TO CONTINUED STORM
DEVELOPMENT ALONG AND NORTH OF THE FRONT THIS AFTERNOON. SHORT-
TERM MODELS ARE IN AMAZINGLY GOOD AGREEMENT THAT STORMS WILL ALSO
FORM OVER THE TEXAS PANHANDLE AND MOVE EAST THIS EVENING. THIS
DOES SEEM REASONABLE...AND WE EXPECT SOME OF THESE STORMS TO BE
SEVERE...WITH HEAVY RAINFALL...AT LEAST THROUGH MIDNIGHT.

AFTER THIS EVENING...IT IS MORE DIFFICULT TO TELL WHERE AND WHEN
RAIN WILL OCCUR...AS IT WILL BE LARGELY DRIVEN BY SMALL-SCALE
PROCESSES THAT ARE EXTREMELY DIFFICULT TO PREDICT.
NEVERTHELESS...THE LARGER-SCALE FEATURES WILL CONTINUE TO SUPPORT
OCCASIONAL RAIN THROUGH THE ENTIRE FORECAST PERIOD...WHICH ENDS
NEXT FRIDAY. WITH LOTS OF MOISTURE IN PLACE...HEAVY RAINFALL WILL
BE A DEFINITE POSSIBILITY.

WE HAVE RETAINED THE EXISTING FLASH FLOOD WATCH...AND HAVE
ELECTED TO ADD ANOTHER ROW OF COUNTIES TO THE EAST BECAUSE OF THE
CURRENT EXPECTATIONS OF RAINFALL THROUGH SUNDAY. THE WATCH MAY
WELL NEED TO BE EXTENDED IN TIME...AND POSSIBLY AREA...IN LATER
UPDATES. IT IS IMPORTANT TO NOTE THAT MOST AREA RESERVOIRS ARE
FULL...OR NEARLY SO...WHICH GREATLY LIMITS THE AMOUNT OF FLOOD
CONTROL THAT WILL BE AVAILABLE THIS TIME. SO...IF WE HAVE RAINFALL
EVEN CLOSE TO WHAT WAS TYPICAL IN MAY...THERE WILL BE FLOODING
PROBLEMS ON AREA RIVERS.

THROUGH ALL THIS...TEMPERATURES WILL BE CHANGE VERY LITTLE ON A
DAY-TO-DAY BASIS...ALTHOUGH THUNDERSTORMS WILL HAVE SOME RATHER
SIGNIFICANT SHORT-TERM EFFECTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  70  83  70  85 /  60  70  50  50
HOBART OK         69  83  69  86 /  80  70  60  50
WICHITA FALLS TX  72  88  72  89 /  60  60  50  40
GAGE OK           65  80  66  83 /  70  50  60  50
PONCA CITY OK     70  81  72  84 /  80  80  70  60
DURANT OK         72  87  72  86 /  20  40  20  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR OKZ004>018-
     021>023-033>038.

TX...FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR TXZ083>085.

&&

03/23
Hazardous weather outlook, Jun 12, 11:35 AM CST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1235 PM CDT FRI JUN 12 2015

OKZ004>048-050>052-TXZ083>090-131745-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1235 PM CDT FRI JUN 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS WESTERN AND SOUTHWESTERN
OKLAHOMA...AND WESTERN NORTH TEXAS.

.LOCATION...
THE SLIGHT RISK AREA IS WEST OF A LINE EXTENDING FROM NEAR WATONGA
OKLAHOMA TO WICHITA FALLS TEXAS...AND SOUTH OF A LINE EXTENDING
FROM GAGE TO SEILING OKLAHOMA. A MARGINAL RISK AREA EXTENDS
SOUTHWARD TO THE SLIGHT RISK AREA FROM NEAR BUFFALO TO PONCA CITY
OKLAHOMA...AND WESTWARD TO THE SLIGHT RISK AREA FROM NEAR
STILLWATER TO ARDMORE OKLAHOMA.

.TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM 3 PM TO
MIDNIGHT.

.IMPACTS...
HAIL UP TO THE SIZE OF HALF DOLLARS...
WIND GUSTS UP TO 70 MPH...
HEAVY RAINFALL OF 2 TO 4 INCHES WHICH MAY CAUSE FLASH FLOODING...

.DISCUSSION...
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS
AFTERNOON AND EVENING ACROSS PORTIONS CENTRAL OKLAHOMA.
THEN...LATER THIS EVENING...STRONG TO SEVERE STORMS WILL MOVE INTO
WESTERN AND SOUTHWESTERN OKLAHOMA...AND WESTERN NORTH TEXAS.

STORMS SHOULD GRADUALLY WEAKEN OVERNIGHT...BUT MODERATE TO HEAVY
RAINFALL MAY PERSIST INTO THE MORNING HOURS SATURDAY.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS THIS
AFTERNOON INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

.THUNDERSTORMS...
THUNDERSTORMS WILL REMAIN POSSIBLE EACH DAY INTO LATE NEXT WEEK.
THE MOST WIDESPREAD THUNDERSTORM ACTIVITY IS LIKELY SATURDAY
THROUGH TUESDAY...WITH LESSER CHANCES MID TO LATE NEXT WEEK. WITH
ADEQUATE INSTABILITY AND MOISTURE...AN OCCASIONAL STRONG TO SEVERE
STORM WILL BE POSSIBLE MOST ANY DAY THROUGH LATE NEXT WEEK.

.HEAVY RAINFALL...
DEEP MOISTURE WILL PROMOTE HEAVY RAINFALL WITH THUNDERSTORMS...
ESPECIALLY SATURDAY THROUGH TUESDAY. PORTIONS OF NORTHERN AND
WESTERN OKLAHOMA...INTO WESTERN NORTH TEXAS...WILL HAVE THE
GREATEST POTENTIAL OF RECEIVING HEAVY RAINFALL AND FLASH
FLOODING. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THESE AREAS
THROUGH THE WEEKEND AND MAY NEED TO BE EXTENDED INTO NEXT WEEK.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

AUSTIN/BARNES

In the hours before

Special weather statement, Jun 12, 3:24 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
424 PM CDT FRI JUN 12 2015

OKZ033-034-122200-
HARMON OK-GREER OK-
424 PM CDT FRI JUN 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARMON AND GREER
COUNTIES UNTIL 500 PM CDT...

AT 418 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES WEST OF
MANGUM...MOVING EAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3503 9984 3503 9979 3507 9978 3511 9972
      3512 9945 3489 9931 3485 9929 3477 9981
      3499 9990
TIME...MOT...LOC 2118Z 257DEG 29KT 3494 9967
Special weather statement, Jun 12, 3:35 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
435 PM CDT FRI JUN 12 2015

OKZ009-010-015-122215-
DEWEY OK-ELLIS OK-WOODWARD OK-
435 PM CDT FRI JUN 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DEWEY...SOUTHEASTERN
ELLIS AND SOUTH CENTRAL WOODWARD COUNTIES UNTIL 515 PM CDT...

AT 433 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF
HARMON...MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3609 9946 3617 9952 3639 9932 3619 9914
TIME...MOT...LOC 2133Z 221DEG 20KT 3617 9944
Special weather statement, Jun 12, 3:56 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
456 PM CDT FRI JUN 12 2015

OKZ033-034-122245-
HARMON OK-GREER OK-
456 PM CDT FRI JUN 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HARMON AND SOUTH CENTRAL
GREER COUNTIES UNTIL 545 PM CDT...

AT 454 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF HOLLIS...MOVING NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3500 9958 3476 9944 3472 9960 3473 9967
      3471 9967 3466 9988 3482 9995
TIME...MOT...LOC 2154Z 242DEG 15KT 3476 9985
Special weather statement, Jun 12, 4:07 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
507 PM CDT FRI JUN 12 2015

OKZ009-014-015-122245-
ROGER MILLS OK-DEWEY OK-ELLIS OK-
507 PM CDT FRI JUN 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROGER MILLS...
SOUTHWESTERN DEWEY AND SOUTHEASTERN ELLIS COUNTIES UNTIL 545 PM
CDT...

AT 504 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
OF ROLL...MOVING EAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3597 9970 3608 9927 3581 9926 3582 9969
TIME...MOT...LOC 2204Z 263DEG 24KT 3589 9961
Special weather statement, Jun 12, 4:25 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
525 PM CDT FRI JUN 12 2015

OKZ014>016-122315-
ROGER MILLS OK-CUSTER OK-DEWEY OK-
525 PM CDT FRI JUN 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROGER MILLS...CUSTER
AND SOUTHERN DEWEY COUNTIES UNTIL 615 PM CDT...

AT 520 PM CDT...AN AREA OF STRONG THUNDERSTORMS EXTENDED FROM NEAR
MOOREWOOD...TO ARAPAHO...TO FAY...MOVING NORTH NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL WILL RESULT IN REDUCED VISIBILITY. MOTORISTS SHOULD
USE EXTRA CAUTION.

&&

LAT...LON 3599 9935 3598 9864 3571 9863 3553 9871
      3553 9953 3582 9957
TIME...MOT...LOC 2220Z 225DEG 26KT 3571 9939
Special weather statement, Jun 12, 4:30 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
530 PM CDT FRI JUN 12 2015

OKZ005-010-011-122315-
MAJOR OK-WOODS OK-WOODWARD OK-
530 PM CDT FRI JUN 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MAJOR...SOUTH
CENTRAL WOODS AND SOUTHEASTERN WOODWARD COUNTIES UNTIL 615 PM CDT...

AT 527 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF MUTUAL...MOVING EAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
POTENTIALLY SEVERE WINDS GUSTING OVER 55 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3623 9912 3639 9917 3656 9879 3626 9872
TIME...MOT...LOC 2227Z 249DEG 22KT 3632 9907

The radar

The Vance AFB radar (KVNX), 107 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail. Local standard time, as filed.

Hail, Blaine

When
June 12, 4:47 PM CST
Where
Blaine County, 4.71 mi SSW of Eagle City
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.870, -98.630

Marginally severe hail reported by media.

Flash Flood, Oklahoma

When
June 12, 11:50 PM CST to June 13, 2:50 AM CST
Where
Oklahoma County, 2.79 mi NNW of Oklahoma City to 2.89 mi NNW of Oklahoma City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.507, -97.531

High water rescues in the vicinity of N Western Ave and NW 36th Street.

Flash Flood, Oklahoma

When
June 12, 11:50 PM CST to June 13, 2:50 AM CST
Where
Oklahoma County, 3.06 mi S of Nichols Hills to 2.92 mi ESE of Warr Acres
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.506, -97.548

High water rescues in the vicinity of NW 36th St and W Eubanks St.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584709, 584719, 584723.